WHAT IS ALREADY KNOWN ABOUT THIS SUBJECT
• Fabry disease is an X-linked lysosomal storage disorder related to α-galactosidase A deficiency.
• Two enzyme replacement therapies were approved by the European Medicines Agency in 2001: agalsidase-alfa and agalsidase-beta.
• Patients with Fabry disease and treated with agalsidase-alfa or -beta can develop antibodies against the protein infused.
• IgG antibodies against agalsidase-alfa and IgG and IgE antibodies against agalsidase-beta were previously described.
WHAT THIS STUDY ADDS
• Despite two successive treatments with agalsidase in our patient, kidney function declined.
• Cross-reactivity between the two enzymes could be demonstrated.
• Negative IgE antibodies and skin tests results do not necessarily equate with safety and the ability to continue with enzyme replacement therapies.
To report a severe adverse event related to enzyme replacement therapy with agalsidase in an hemizygous male patient treated for Fabry disease.
Retrospective analysis of clinical, radiological and biochemical data in a patient who suffered adverse events related to both agalsidase alfa and agalsidase beta treatments.
A hemizygous male patient was first treated for Fabry disease with agalsidase alfa. After more than 1 year of therapy, infusion-related symptoms necessitated systemic steroids and antihistaminic therapy. Decline in kidney function prompted a switch for agalsidase beta. Anaphylactoid shock occurred after the second infusion. No serum IgE antibodies were disclosed. Skin-test reactivity to agalsidase beta was negative. Following a published rechallenge infusion protocol, agalsidase beta was reintroduced, leading to a second anaphylactoid shock episode. Enzyme replacement therapy was stopped and the patient was treated with symptomatic therapy only. This case was referred to the pharmacovigilance department.
The negativity of immunological tests (specific anti-agalsidase IgE antibodies and skin tests) does not rule out the risk of repeated anaphylactoid shock following agalsidase infusion.